Case Studies

Pharmacy Times, January 2010 Aging Population, Volume 76, Issue 1

CASE ONE

Graves’ Disease

LG is a 34-year-old woman who presented to her primary care physician (PCP) 6 months ago with symptoms of palpitations, heat intolerance, anxiety, and tremor. She was diagnosed with hyperthyroidism as a result of Graves’ disease and was started on propylthiouracil (PTU) 100 mg by mouth 3 times daily. After several months, LG was successfully managed to a euthyroid state and her PTU dose was gradually tapered to her current maintenance dose of PTU 150 mg daily. During her most recent follow-up with her PCP, LG was given a prescription for methimazole (MMI) 10 mg daily and was told to begin this therapy in place of PTU. Somewhat concerned, LG brings the prescription to the pharmacy and asks the pharmacist, “Why does my medication need to be changed? The other pill was working for me.” How should the pharmacist respond? Craig I. Coleman, PharmD Dr. Coleman is an assistant professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy.

CASE TWO

Is It Too Late?

CV, a 52-year-old woman, presents to the emergency department at a highly regarded stroke treatment facility. The neurologist on call rules out intracerebral hemorrhage and determines that CV is having an ischemic stroke due to an embolus in the middle cerebral artery. He also determines, with the help of CV’s family, that her stroke symptoms began just over 3 hours ago. At present, CV has a National Institutes of Health Stroke Scale (NIHSS) score of 19 of a maximum of 42 (higher score signifies a worse stroke severity). CV’s medical history was significant only for hypertension, which was treated with hydrochlorothiazide 25 mg once daily. The neurologist quickly dials the telephone to request intravenous (IV) recombinant tissue plasminogen activator (rtPA) (or alteplase) from the pharmacy. A pharmacist, new to the hospital setting, answers the call and collects the information regarding CV’s status, but is unsure what to do. The pharmacist recalls learning in school that IV rtPA had to be initiated within the first 3 hours. Should the pharmacist send the IV rtPA?

ANSWERS

Case 1: The pharmacist should assure LG that she is receiving an appropriate alternative to PTU, as MMI is considered a safer option in certain patient populations due to the risk of PTU-related acute liver failure. Both belonging to the thionamide class, PTU and MMI carry FDA approval for the treatment of hyperthyroidism and until recently both agents have been considered first-line in adult patients. In April 2009, the FDA and the American Thyroid Association recommended (see Bahn RS. Thyroid. 2009;19:673-674) that PTU not be prescribed as first-line therapy in most adults or children based on reports of PTU-related serious liver injury from both the FDA Adverse Event Reporting System and liver transplantation monitoring programs. It is estimated that 1 in 10,000 adults taking PTU develop PTU-related acute liver failure, which may occur at any point in therapy with a sudden onset and rapid progression to liver failure. Instances where PTU is recommended over MMI include the initiation of therapy in the first trimester of pregnancy or in the setting of life-threatening thyrotoxicosis or thyroid storm. Given LG is of child-bearing age, the pharmacist should also counsel LG on the teratogenic risk (category D) of MMI and the importance of using effective birth control while on therapy.

Case 2: Absolutely, and as quickly as possible. Time is brain function! IV rtPA has been approved by the FDA for the treatment of acute ischemic stroke within the first 3 hours of symptom onset. However, based upon the positive results of the European Cooperative Acute Stroke Study (ECASS III), which evaluated the benefits of IV rtPA administered between 3 and 4.5 hours after symptom onset, the American Heart Association Stroke Council has recently expanded their maximum time cut-off for IV rtPA to 4.5 hours (Class Ib recommendation for most patients). ECASS III found that when compared with placebo, patients receiving IV rtPA in the 3- to 4.5-hour window had significantly higher odds (34%) of a more favorable outcome, with no differences in mortality, but a higher incidence of intracranial hemorrhage (P = .001). However, ECASS III did not enroll patients older than 80 years, or those taking oral anticoagulants, with a baseline NIHSS score >25, or with both a history of stroke and diabetes. So, while the 3- to 4.5-hour extended window is still recommended in patients with these characteristics, it carries a weaker recommendation (Class IIb C). Since CV is reporting within 4.5 hours of stroke symptom onset, the pharmacist should send 0.9 mg/kg (maximum of 90 mg) of IV alteplase, with instructions to give the first 10% as a bolus dose and the remainder as a 1-hour infusion.

Read the answers

function showAnswer() {document.getElementById("answer").style.display = 'block';document.getElementById("link").style.display = 'none';}